Wednesday, August 31, 2011

International Overdose Awareness Day News and Opinion Roundup

As we mark International Overdose Awareness Day today, there is more attention than ever to the subject and a number of excellent articles online. Here's a quick rundown of some of them:

The amazing New York City organization VOCAL is campaigning for the NY Police Department to   support New York's recent 911 Good Samaritan law by training officers and conducting community outreach. The law, which goes into effect on September 18, will provide protection against arrest or prosecution for illegal drug possession (including alcohol possession for minors) for people who call an ambulance in response to an overdose. Do you live in NYC? You can support VOCAL's campaign here.

The Drug Policy Alliance (DPA) is pushing a similar 911 Good Samaritan bill in California, and has published an open letter to Governor Jerry Brown today. More information on DPA's work on overdose can be found here, including ways to get involved.

OPA editor Roxanne Saucier has an article on the Open Society Foundation's website on the "I'm the Evidence: Naloxone Works" video campaign organized by the Eurasian Harm Reduction Network and the Harm Reduction Coalition. Join the campaign's Facebook page here and have a look at OPA's explanation of how to contribute your own videos.

Music executive and DPA board member Jason Flom has a good op-ed in today's New York Post reflecting on overdose and the music industry. Have a look here

The drugs, addiction and recovery magazine The Fix has a story on International Overdose Awareness Day, including links to events happening around the world.

Shawn Norton has a moving story about struggling with her daughter's overdose death and how she came to be involved in overdose prevention advocacy.

What did we miss? Please send OPA more news or your own thoughts on International Overdose Awareness Day and we'll be happy to post them.

Saturday, August 20, 2011

At your service: Overdose Q&A from the Thai national overdose training

The Thai AIDS Treatment Action Group (TTAG) recently organized a national overdose training for harm reduction groups in Thailand. Participants raised a number of questions about overdose, some of which were passed on to me by TTAG’s Karyn Kaplan. We thought it made for a nice Q&A, and so we share the results below.  ---Matt Curtis

Karyn Kaplan: There was definitely confusion about the role of CPR in a heroin OD, or a poly-drug OD. They got the breathing-is-essential thing, but does one STOP the breathing to administer CPR and when? Or, never with heroin OD, just do rescue breathing?

Matt and Karyn on the Chao Phraya River in Bangkok
Matt Curtis: The point is that you don't want to do chest compressions on someone who's heart is still doing its job, which will be the case in most heroin/opioid or benzo overdoses. Opioids don't cause the heart to stop; in this case an extended period of oxygen deprivation causes the heart to stop, at which point chest compressions are indicated, but probably not going to help much.

In treating an opioid OD, it's best to focus on airway management, breathing, and naloxone, and even better to do all that plus get the person professional medical attention. I’d say it’s also especially important to focus in on this point in our OD prevention work, like when delivering a short (e.g. 5-10 min) training in a harm reduction setting. If there's time, it's always appropriate to teach people to check the ulnar (wrist) and jugular (neck) pulse, but again I'd stress oxygen always + naloxone if available.

Also, a small nomenclature issue: CPR = rescue breathing + chest compressions, which isn't really the normal recommended standard of care for any situation anymore – see for example the American Heart Association guidelines on rapid chest compression for heart failure, which the Harm Reduction Coalition has nicely summarized specifically in relation to overdose.  

KK: Once naloxone wears off, can you OD again from any residual heroin? There was this question about heroin still being in your body.

MC: Yes. Heroin continues to be metabolized while naloxone is active, but naloxone does not remove heroin from the body. This is why people will generally stop feeling dopesick and potentially high again as naloxone starts wearing off after 30 minutes or so. Although there is risk of OD’ing again after naloxone is administered – and certainly a much greater risk of OD if people use again soon after being revived – in practice this seems to be very rare.

A typical example is from a 2006 paper published out of the Chicago Recovery Alliance overdose project. Among 319 documented overdose reversals with naloxone there were NO cases of re-treatment being needed after the initial dose of naloxone wore off.  And for that matter, there were only five cases where more than one dose of naloxone was needed, two cases of non-withdrawal complications (1 vomiting, 1 seizure), and only one death. Other studies, including ones that have looked for deaths after people were discharged from hospital emergency departments after treatment for heroin overdose, have confirmed the Chicago findings.

All that said, it’s important to promote aftercare, because the risk of going back into OD is real, because there can be other complications of nonfatal overdose, and because it’s just good to take care of people.

Saturday, August 13, 2011

Another place for Discussing OD Issues

While not new they have some unique videos there...

Issues In Injecting Drug Use
A BLOG for people implementing projects for people who use drugs

or by joining

Thursday, August 11, 2011

Pubmed August 2011 Update

Two notable papers in this report:

1) Characteristics of an Overdose Prevention, Response, and Naloxone Distribution Program in Pittsburgh and Allegheny County, Pennsylvania
Bennett AS, Bell A, Tomedi L, Hulsey EG, Kral AH
J Urban Health. 2011 Jul 20 [Epub]
Comments: A substantial contribution to the growing literature evaluating naloxone programs, this paper is a must-read for anyone interested in opioid overdose prevention.

2) Drug overdose deaths --- Florida, 2003-2009
Centers for Disease Control and Prevention
MMWR Morb Mortal Wkly Rep. 2011 Jul 8; 60(26):869-72
Comments: Again, oxycodone has arisen as a major source of overdose mortality. The use characteristics that lead to mortality, however, remain unexplained.

Saturday, August 6, 2011

Another Great place for Naloxone and Wisdom About it!

Deported migrants struggle to survive in Tijuana
People deported from the U.S. often end up taking refuge in the gritty Tijuana River canals.
In this photo taken June 22, 2011, one man injects a saline solution into another man who is believed to have overdosed on heroin, in hopes of reviving him, in Tijuana, Mexico. The two men live in the Tijuana River canals where many of the people deported from the U.S. end up taking refuge. With no where else to go, the deportees live among drug addicts or people with mental health problems. Emergency medical services came for the man who is believed to have overdosed, but it is unclear if he survived. (AP Photo/Alejandro Cossio).

Thursday, August 4, 2011

Program report: Training family members and loved ones to respond with naloxone

By Stephen Malloy

As you’ve read on this blog, programs that train drug users to respond to opiate overdose with naloxone are expanding across the globe. An important intervention that’s often overlooked, however, is training family members and “carers” - friends, housemates, and loved ones - of drug users to use naloxone. A program in the UK is doing just that, as Stephen Malloy reports:

In July 2009 the National Treatment Agency (NTA) supported a 16 site pilot project, entitled “overdose prevention and naloxone training for families and carers.” The pilot sites, which were spread across England, recruited and trained family members/carers of people at risk of opiate-related overdose death in overdose prevention; signs and symptoms of overdose; and naloxone administration and basic life support techniques. The family member/carer was also supplied with naloxone IF the person at risk of overdose was available to give written or oral consent for the supply to be made.

A new report shows that 495 family members/carers were trained, and at the time of its writing 20 lives had been saved thanks to naloxone use (18) and basic life support (2). These results demonstrate the need a wider circle of family/carers to be engaged around overdose prevention and crucially, be supplied with naloxone.